Tornadoes · United States · Texas · 2004

F0 tornado, Shackelford County, Texas, March 4, 2004

This F0 tornado ran 0.1 miles across Shackelford County on March 4, 2004, touching down at 12:30 PM CST and reaching 25 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
March 4, 2004
Touchdown
12:30 PM CST (18:30 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Shackelford County
Touchdown point
32.650, -99.170
Lift-off point
32.650, -99.170
Record number
781

The warnings

33 minutes of warning. NWS SJT issued a tornado warning for this county at 17:57 UTC, 33 minutes before the tornado touched down, in force until 18:45 UTC.

Issued (UTC)ExpiredProductOffice
17:57 UTC18:45 UTCTornado WarningSJT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 16:30 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Mar 4, 10:41 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 4, 10:41 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1034 AM CST THU MAR  4 2004

.UPDATE...
STRONG/SEVERE LINE OF STORMS FROM COLORAOD CITY TO SAN ANGELO TO
SONORA...MOVING EAST AROUND 40 MPH. TORNADO WATCH IS IN EFFECT ALL
COUNTIES UNTIL 3 PM...AND A FLASH FLOOD WATCH UNTIL 4 PM. MOST OF
WEST CENTRAL TEXAS IS IN A MODERATE RISK OF SEVERE STORMS. THIS
INCLUDES THE POSSIBILITY OF TORNADOES.

04

&&

.PREV DISCUSSION...
DISCUSSION.  UPPER LOW MOVING ACROSS NORTHERN MEXICO AND THINGS LOOK
TO BE ON TARGET TO GET STORMS FIRING UP. CURRENTLY SEVERE
THUNDERSTORM WATCH MAINLY TO OUR NORTH AND WEST THAT INCLUDES A FEW
BIG COUNTRY COUNTIES. DISCUSSIONS WITH SPC INDICATE POSSIBLE TORNADO
WATCH FOR MOST OF OUR CWA.

SINCE THERE HAS NOT BEEN A LOT OF RAIN...AS OVERRUNNING DID NOT
PRODUCE THE ANTICIPATED RAINFALL...WILL LET FLASH FLOOD WATCH DIE A
NATURAL DEATH.  POTENTIAL FOR HEAVY RAINFALL LIKELY WITH STORMS...
BUT STORMS ARE MOVING AT A GOOD CLIP SO PROLONGED PERIODS OF HEAVY
RAINFALL WILL BE LIMITED.  WILL HAVE TO MONITOR AREAS IF STORMS
TRAIN.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TODAY ALL ZONES. TORNADO WATCH ALL COUNTIES UNTIL 3
PM.

&&

04/04
Hazardous weather outlook, Mar 4, 10:50 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1050 AM CST THU MAR 4 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-051646-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
1050 AM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
...THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS OVER HASKELL AND
THROCKMORTON COUNTIES...AND A MODERATE RISK ACROSS THE REST OF WEST
CENTRAL TEXAS TODAY...
A LINE OF SEVERE THUNDERSTORMS FROM CHILDRESS... TO SWEETWATER TO SAN
ANGELO TO SONORA THIS MORNING WILL MOVE EAST ACROSS THE REST OF WEST
CENTRAL TEXAS THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE
LIKELY...INCLUDING THE POSSIBILITY OF TORNADOES. LOCALLY HEAVY
RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE ALSO LIKELY AS THE LINE OF
STORMS MOVES THROUGH. A FLASH FLOOD WATCH IS IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

6.5 hours before the tornado, 177 km from the path. March 4, 2004.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 696 joules per kilogram, CIN -17, lifted condensation level 649 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 327 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
1117 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.5
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

5.5 hours after it, 177 km from the path. March 5, 2004.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -33860, lifted condensation level 1660 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-03-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -342 square meters per square second, 0 to 6 km bulk shear 95 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-33860 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
95 kt
0-1 km bulk shear
46 kt
0-1 km storm-relative helicity
-342 m²/s²
0-3 km storm-relative helicity
-148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:55 UTCTORNADOAvocaJones, TXPOSSIBLE TORNADO. DAMAGE REPORTED IN NE JONES COUNTY.
17:55 UTCTORNADOPotosiTaylor, TXPOSSIBLE TORNADO. BARN DESTROYED
18:00 UTCTORNADOEulaCallahan, TXPOSSIBLE TORNADO. DAMAGE TO EULA FIRE DEPARTMENT BUILDING.
18:05 UTCTORNADOClydeCallahan, TXPOSSIBLE TORNADO DAMAGE. SMALL WATER TANKS FOUND OVER A MILE AWAY. EXTENSIVE DAMAGE TO ROOFS AND POWER POLES.
18:45 UTCHAIL 0.755 S ThrockmortonThrockmorton, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of March 4, 2004

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 49:25 AM CSTF0Reagan, TX0.575$20,000
March 49:30 AM CSTF0Glasscock, TX0.750$40,000
March 410:28 AM CSTF0Mitchell, TX0.575$120,000
March 410:38 AM CSTF0Mitchell, TX1.0751$280,000
March 410:41 AM CSTF1Tom Green, TX0.350$200,000
March 411:03 AM CSTF1Nolan, TX0.550$100,000
March 411:26 AM CSTF0Taylor, TX0.125$10,000
March 411:31 AM CSTF2Taylor, TX10.04402$800,000
March 411:51 AM CSTF1Taylor, TX12.0100$300,000
March 412:01 PM CSTF2Haskell, TX1.0440$100,000
March 412:10 PM CSTF0Callahan, TX30.075$200,000
March 412:36 PM CSTF0Brown, TX1.0440$50,000
March 412:45 PM CSTF0Stephens, TX0.150
March 41:00 PM CSTF1Young, TX24.0100$500,000
March 41:50 PM CSTF1Parker, TX0.150$10,000
March 42:16 PM CSTF1Parker, TX0.2100$30,000
March 42:25 PM CSTF0Wise, TX0.2100$10,000
March 42:40 PM CSTF0Denton, TX0.150
March 43:10 PM CSTF1Ellis, TX7.0100$150,000
March 43:25 PM CSTF1Ellis, TX7.0100$250,000
March 43:35 PM CSTF1Collin, TX3.06602$150,000
March 45:15 PM CSTF1Smith, TX14.050$30,000
March 45:27 PM CSTF0Sequoyah, OK1.7200$20,000
March 46:12 PM CSTF0Crawford, AR0.225

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.